Hail, Stanley
- When
- July 5, 10:15 AM MST
- Where
- Stanley County, 1.2 mi SE of Lacy
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.490, -100.660
Isolated thunderstorms produced hail up to golf ball size along with severe wind gusts to near 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated thunderstorms produced hail up to golf ball size along with severe wind gusts to near 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 9:08 AM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1108 AM CDT Mon Jul 5 2021 .UPDATE... Issued at 1058 AM CDT Mon Jul 5 2021 A pocket of showers and thunderstorms has taken shape across the western CWA this morning, north of a stationary front which is draped across southern South Dakota. A couple high-res models have trended towards maintaining this activity further east, perhaps to the far southeastern CWA by this afternoon. The increased cloud cover and rainfall will lessen fire danger across central SD, and may lead to a reduction in high temperatures as well. The rest of the forecast, pertaining to the stronger forcing later in the day, remains on track. UPDATE Issued at 623 AM CDT Mon Jul 5 2021 See updated aviation discussion below. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 313 AM CDT Mon Jul 5 2021 Weak convection or convective remnants moving east into the CWA continue to dissipate. This exists within a subtle mid level trough west river that will slowly track east. The main impetus for convective redevelopment is a narrow axis of mid level isentropic upglide which CAMS have latched onto, with storms reinvigorated around dawn and then progressing to the southeast down the Missouri Valley. Mid level skinny CAPE, weak shear and a deep sub-cloud dry layer should limit severe potential, and may also limit QPF. Should be noted that bases above 10kft are also close to the 0C level so microbursts are the chief concern. A weak mid level trough moves into the CWA late in the day, soundings look like they are mostly well worked over and moist adiabatic, with the plume of moisture originating from the southwest and migrating around the 4 corners upper high. We do sit favorably under the right jet entrance region which would support broad lift to counter the generally weak instability. PWATS increase to above an inch and a half, which I think is the impetus for heavy rain potential as the system crosses the CWA. CAMS remain rather convective in nature, which will add uncertainty over broad CWA defined QPF estimates, though this set-up should overall aid in abating drought conditions for at least some portion of the CWA. Timing of precipitation ending from west to east is during the day Tuesday. .LONG TERM...(Tuesday Evening through Sunday) Issued at 313 AM CDT Mon Jul 5 2021 The extended period begins will a storm system exiting to the east and high pressure dropping in from the north. This high will settle in over the region, keeping conditions dry, but cool, Tuesday night and Wednesday. The high gets pushed east Wednesday night as low pressure approaches from the west. With the region between these two systems on Thursday, will see WAA develop, as well as some associated shower and thunderstorm activity. The low and its associated frontal boundary will track across the area on Friday, with the boundary possibly becoming the focus for more thunderstorm activity. The models differ some on the timing of this, so will stick with the in-house model blend POPs for now and monitor as the time period gets closer for the potential to narrow in on better timing and threats. May see some linger precipitation chances on the back side of the system on Saturday, then high pressure drops back in, resulting in dry conditions Saturday night and Sunday. Temperatures will be a bit cool under the influence of high pressure on Wednesday, with highs in the 70s to lower 80s. Decent WAA over the western CWA will result in about a 20 degree temperature gradient across the area, with highs ranging from the upper 70s northeast to the upper 90s southwest. The remainder of the period will feature more mild temperatures, with highs in the mid 70s to lower 80s Friday and Saturday, and in the 80s on Sunday. Overnight lows will be in the 50s and 60s. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 623 AM CDT Mon Jul 5 2021 Terminals KABR,KATY,KPIR,KMBG For the most part, VFR conditions will prevail across the area today. May see some thunderstorm development over central South Dakota this afternoon, with periods of MVFR vsbys possible due to rain. A more widespread shower and thunderstorm event is expected to begin tonight, where once again periods of MVFR vsbys in rain will be possible. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Lueck SHORT TERM...Connelly LONG TERM...Parkin AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 319 AM CDT Mon Jul 5 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 319 AM CDT Mon Jul 5 2021 /219 AM MDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Weak thunderstorm chances exists across the Missouri valley through the day with more widespread moisture potential this evening/overnight. The severe weather threat is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No organized severe weather threats through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
Special Weather Statement National Weather Service Aberdeen SD 1015 AM MDT Mon Jul 5 2021 SDZ033-051645- Stanley SD- 1015 AM MDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY COUNTY UNTIL 1045 AM MDT... At 1014 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Sansarc, or 26 miles northwest of Fort Pierre, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mission Ridge and Chantier Creek Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4437 10085 4455 10101 4473 10080 4438 10056 TIME...MOT...LOC 1614Z 246DEG 16KT 4451 10087 Dorn
Special Weather Statement National Weather Service Aberdeen SD 1148 AM CDT Mon Jul 5 2021 SDZ033>035-051715- Hughes SD-Stanley SD-Sully SD- 1148 AM CDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...CENTRAL STANLEY AND WESTERN HUGHES COUNTIES UNTIL 1215 PM CDT/1115 AM MDT/... At 1147 AM CDT/1047 AM MDT/, Doppler radar was tracking a strong thunderstorm near Chantier Creek Recreation Area, or 19 miles northwest of Fort Pierre, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oahe Mission Rec Area and Chantier Creek Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4436 10072 4457 10086 4472 10060 4436 10042 TIME...MOT...LOC 1647Z 254DEG 12KT 4451 10073 Dorn
The Rapid City radar (KUDX), 177 km away, was scanning. The volume nearest the first event began at 17:16 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975629, 975641, 975642.